Alert archive / Missouri / Flash Flood Warnings in 2001

Flash Flood Warning 60, NWS Springfield, MO

July 12, 2001Morgan County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 12, 2001, 7:09 AM CDT for Morgan County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 12, 2001, 7:09 AM CDT (12:09 UTC)
Expired
Jul 12, 2001, 11:30 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Morgan County, MO

The radar

The Pleasant Hill radar (KEAX), 129 km from the middle of the area, began a volume at 12:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2001-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-203 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 121215
FFWSGF
MOC141-121630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
709 AM CDT THU JUL 12 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MORGAN COUNTY IN CENTRAL MISSOURI

* UNTIL 1130 AM CDT

* AT 712 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ENTERING MORGAN COUNTY.  
  THESE STORMS WILL MOVE SOUTHEAST ACROSS MORGAN COUNTY AT 30 MPH... 
  AND PRODUCE ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO ONE INCH 
  THROUGH 9 AM.

* THE ADDITIONAL RAINFALL AND RUNOFF FROM THE EXCESSIVE RAINFALL 
EARLIER
  THIS MORNING WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS 
  THAT WILL EXPERIENCE FLASH   FLOODING INCLUDE...LAURIE...STOVER 
  AND VERSAILLES.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW WATER CROSSINGS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVE(N A SMALL ONE...ON
FOOT.

LAT...LON 3819 9273 3819 9304 3829 9309 3865 9309
          3874 9289 3841 9262

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 2:25 AM CDT, 4 hours 44 minutes earlier.

Area forecast discussion, Jul 12, 2:25 AM CDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
225 AM CDT THU JUL 12 2001

PRIMARY FORECAST CONCERNS INCLUDE SEVERE WEATHER AND FLOOD THREAT
TODAY.

CONVECTIVE COMPLEX ORGANIZING OVER NORTHWEST MISSOURI AT 07Z WAS
TAKING AIM AT SOUTHERN MISSOURI.  STRENGTHENING COLD POOL WILL CAUSE
THIS CONVECTION TO ACCELERATE INTO THE OZARKS THE NEXT FEW HOURS.

TROUGH OUT EAST AND PERSISTENT RIDGE CENTERED OVER THE SOUTHERN
PLAINS WILL KEEP THE REGION UNDER NORTHWEST FLOW ALOFT.  EMBEDDED
SHORTWAVE SLIDING SOUTHEAST OUT OF NEBRASKA WILL SUPPORT THIS
MORNINGS ACTIVITY AND SUPPER REDEVELOPMENT THIS AFTERNOON AS IT
PUSHES ACROSS SOUTHWEST MISSOURI.  RIDGE WILL RETROGRADE OVER THE
NEXT FEW DAYS ALLOWING SURFACE HIGH PRESSURE AND ACCOMPANYING DRIER
AIR TO SETTLE INTO THE AREA FRIDAY AND INTO THE WEEKEND. WILL
GENERALLY FOLLOW THE ETA WHICH SEEMS TO HAVE REASONABLE HANDLE ON
CURRENT SITUATION.

FOR TODAY...I WILL EXPAND THE FLASH FLOOD WATCH BASED ON APPROACHING
COMPLEX.  PRECIPITABLE WATER AMOUNTS NEAR 2 INCHES AND 850 MB
DEWPOINTS AROUND 15 DEGREES C WILL SUPPORT TORRENTIAL DOWNPOURS.
PRIMARY WIND THREAT WILL BE EARLY THIS MORNING ACROSS CENTRAL
MISSOURI BEFORE THE STORMS WEAKEN.  OUTFLOW FROM MORNING CONVECTION
WILL REINFORCE THE BOUNDARY OVER SOUTHWEST MISSOURI THIS AFTERNOON
WHERE ACTIVITY SHOULD REDEVELOP.

THUNDERSTORMS ALONG WITH SEVERE WEATHER THREAT WILL FOCUS OVER
SOUTHWEST MISSOURI THIS EVENING BEFORE SAGGING SOUTH INTO ARKANSAS.
DRIER AIR WILL SPREAD INTO THE AREA FRIDAY AS SURFACE HIGH PRESSURE
BUILDS INTO THE MIDWEST.

IN THE EXTENDED...THE RIDGE WILL BUILD BACK INTO REGION EARLY NEXT
WEEK BRINGING THE RETURN OF HOT AND HUMID CONDITIONS.

PRELIMINARY FORECAST GUIDANCE FOR COORDINATION PURPOSES ONLY...
FCSTID = 11
SGF   83  63  84  63 /  60  50  30  20
JLN   84  64  84  63 /  60  50  30  20
UNO   81  63  83  62 /  60 : 40  20  20
VIH   78  61  82  62 /  70  40  20  20

.SGF...
MO...FLASH FLOOD WATCH FOR THURSDAY FOR ZONES MOZ055>058...
MOZ066>071...MOZ078>081...MOZ089.

KS...NONE.

FOSTER

In the hours before

Special weather statement, Jul 12, 1:55 AM CDT, 5 hours 14 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
155 AM CDT THU JUL 12 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 547...IN EFFECT UNTIL 800 AM CDT THURSDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER...
LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON...
OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR...
STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...
HOUSTON...JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...
NEVADA...OSAGE BEACH...OZARK...PITTSBURG...ROLLA...SPRINGFIELD...
STOCKTON AND WEST PLAINS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA `WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.
Local storm report, Jul 12, 5:33 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
533 AM CDT THU JUL 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 AM    CAMDENTON                 MO   WIND DAMAGE
07/12/01   CAMDEN                         LARGE LIMBS DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 12, 5:36 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
536 AM CDT THU JUL 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 AM    LAKE OZARKS               MO   WIND DAMAGE
07/12/01   CAMDEN                         TREE DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Jul 12, 5:55 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
555 AM CDT THU JUL 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 AM    DIXON                     MO   64 MPH TSTM GUST
07/12/01   PULASKI                        TREE DOWN. REPORTED BY
                                          PUBLIC.

0540 AM    5 S OSCEOLA               MO   FLOOD
07/12/01   ST.CLAIR                       WATER COVERING ROAD AT
                                          LOW WATER CROSSING.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jul 12, 6:00 AM CDT, 1 hour 9 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT THU JUL 12 2001

...SEVERE THUNDERSTORMS AND LOCALIZED FLOODING POSSIBLE TODAY...

A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE SOUTHEAST
ACROSS THE OZARKS THIS MORNING.  THESE STORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH...DIME SIZE HAIL...
FREQUENT LIGHTNING...AND TORRENTIAL RAINFALL.  RAINFALL RATES OF ONE
TO THREE INCHES PER HOUR COULD RESULT IN FLASH FLOODING.

THE COMPLEX OF STORMS WILL WEAKEN LATER THIS MORNING AS IT MOVES
ACROSS SOUTHERN MISSOURI.  HOWEVER THUNDERSTORMS WILL REDEVELOP
ACROSS SOUTHWEST MISSOURI AND SOUTHEAST KANSAS THIS AFTERNOON AND
EVENING.  THESE STORMS WILL AGAIN HAVE THE POTENTIAL TO PRODUCE
DAMAGING WINDS AND LOCALIZED FLOODING.

.EXTENDED OUTLOOK...
NO SEVERE WEATHER IS EXPECTED.  HOWEVER HEAT INDICES WILL AGAIN
APPROACH OR EXCEED 100 DEGREES EARLY NEXT.

FOSTER
Local storm report, Jul 12, 7:07 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
707 AM CDT THU JUL 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0622 AM    2 N SPRINGFIELD           MO   WIND DAMAGE
07/12/01   GREENE                         TREE DOWN. REPORTED BY
                                          MEDIA.

0622 AM    3 N WHEATLAND             MO   FLOOD
07/12/01   HICKORY                        SECONDARY ROAD AND LOW
                                          WATER CROSSINGS WATER
                                          COVERED.  REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

40650 AM    NIXA                      MO   WIND DAMAGE
07/12/01   CHRISTIAN                      TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 4:43 AM CDTSevere Thunderstorm WarningSGFCamden62 min
Jul 12, 5:25 AM CDTFlash Flood WarningSGFBenton, Hickory, St. Clair6 hr

Nearby

Flash Flood Warnings in Missouri, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.